20 answers

Headaches Post Hysterectomy, Help

I had a preventative hysterectomy 6 weeks ago, due to high risk of cancer. I had breast cancer almost 2 years ago now and can not take hormones because my cancer was hormone sensitive. Ever since the hysterectomy, I have an almost constant headache. I use to get 1 migraine a month prior to my period. I take imitrex which has never seemed to help that much because it makes me so tired and out of it. Now the doctors have me taking Effexor xr, which is an anti-depressant that has been shown to help with sleep, hot flashes, and headaches. I have tried it 2 other times and don't like the way it makes me feel( jittery, heavy headed, extreme hunger and thirst). Also I still have the headache. The doctor wants me to try it again but for a longer time period, but I don't think I can stand it. So my question is has anyone taken effexor before, and did you have side effects? Did the side effects go away over time? Also has anyone gone through a similar experience with headaches after a hysterectomy and what did they do to treat them. one of my doctors said that they could get better over time. I just want to get my life back after everything I have been through in the last couple of years. My children deserve a mother that is fully there for them. Thanks for any responses and prayers, S.

What can I do next?

So What Happened?™

Thank you to everyone who responded! It turns out that the headaches were partially from the drop in estrogen and partially due to new allergies! I guess new onset allergies is common after menopause! I am taking a daily claritan and that has helped immensely! Thanks again for all of the advice! What a great service!

Featured Answers

I took Effexor XR for depression a couple of years ago, and I absolutely hated it. I didn't feel right while on it. I decided I wanted nothing to do with it, and while I was weaning off, I was so dizzy the room would be spinning while I was laying flat on my back. Based on my experience, I wouldn't recommend it to anyone.

More Answers

Hi S.;

I can't say I have been through all of this personally, but I suffer enough migraines and headaches to know what I am talking about! ;)

I found that Massage or Reflexology and the use of some certain oil blends (be very careful of what you purchase as some oils are tainted!) helped these go away for a while so now I get them less frequently. When they do occur; they are not nearly as bad or if I use the oils; they go away completely with a bit of rest. (I work my own feet daily to prevent migraines/ arthritis.)

I hope you find something soon! You could even research Cranial Sacral therapy... I hear this helps, too!

I would first wonder what type of anesthesia you had? Headaches from anesthesia would not respond to traditional headache medications (which usually do not work well to begin with).

Hormones can do terrible things, and as another post said, the fluctuation could be to blame. Try taking some time (even a few minutes) to be alone, breathe deeply, put a rolled up towel under your neck, and think about the pain going away. Forget about the dishes, laundry, etc for the time being. Also, I have a pulse point therapy that I bought at Bath & Body Works...Eucalytus Peppermint...that all my friends swear by. Any time they get a headache they run to our house and I rub it into their temples and forehead and they claim it is gone in minutes. It's worth a shot!

~L.

Hi S., I went thru the same thing 10 years ago, I had the hysterectomy and headaches. I agree with Angie, a chiropractor wouldnt be a bad idea, but if you dont want that, I have a few ideas that may help. My doc put me on effexor also, I liked it, I did have a few side effects, and they went away with time, but if they are thet bad with you dont take it! I also tried several different meds for migrains, but none worked. My daughter is prone to migrains, and I took her to the headache clinic in Ann Arbor and they did wonders for her. One thing they suggested was dont dwell on a migrain if you DONT have one, dont worry about it, keep busy etc. When you do get one, if you feel it comming on take your meds right away dont let it get full blown, and lay down in a dark room and put a cold cloth over you eyes and relax. For me after my hysterectomy, the headaches kept getting worse, he ended up putting me on vicodin just until they could figure out why I was getting them. That worked but I was like a zombie. I ended up switching docs and he put me on fiorinal, and that worked great. He also put me on Lexapro for depression and that was like a gift from heaven, the headaches slowed down and I felt like a human again. Now after 10 years, I am still on the Lexapro and the headaches are pretty much gone, I still get them but not everyday.I use fiorinal still if I get them. The anestesia does take a while to get out of your system, so that may be why the meds dont work, but dont give up hope! There are several different meds out there for headaches and you will find one thats right for you, I wouldnt take effexor if you have that bad of effects, but I think you need to try another pain med for the migrains the pain can cause depression, so treat that first, then if you are depressed follow thru with the other. Fiorianl, Midrin, Fiorect, Maxalt, Zomig, are a few that I had tried. Also there are alot of prevenitive meds that you can take that will stop the migrain all together, Topamax, Vitamin B-2, Zestril, Depakote, inderal. I hope that helped a little, Good luck and God bless!

Oh, the joy of the hysterectomy. I had a one for similar reasons two years ago. I take 2 natural products that have mostly eliminated any side effects. One is an anti-anxiety and stress tab that is not needed every day and one is a blend of ingredients designed to stop the other "stuff" associated with a hysterectomy or PMS. (We also have a natural alternative for headaches.) They really work! If you want to know more, let me know! (I am a distributor.)

S.
____@____.com

Hi S.,
I am sorry to hear about your cancer and health issues. I have been seeing a Natropath Consultant, who is amazing with hormonal and other issues/illnesses. In my opinion, doctors only treat symptoms with pills - a bandaid remedy- without getting to the core issue and working on that. THe Natropath gets down to the core issues and treats with supplements, herbs, and other treatments. I highly recommend my Natropath, Judy Nicholson ###-###-####. She is in the Grand Rapids area and does an awesome job!!! It sounds like your hormones are not functioning properly - or it could be the thyroid, or some other gland(s) that produce the hormones.... I have learned a lot from her!! Don't hesitate!! Call her! Jen P.

Dear S. A.,

I was on Effexor for several years for depression and it made my mind feel very little. I seldom cried, and did not feel much of anything. I was like a numb person. Now I cry easily and have obsessive thoughts I have to work on getting rid of, but at least I can feel my feelings again. I choose not to ever take this drug again.

My concern with taking maintainance drugs is that eventually you have to get a bigger (higher) dose because the one you had previously no longer works for you and then when you get on the maximum dose your doctor has to find a different drug for you that will work. Sometimes you have to try two or three different meds before you find the one that works well for you. I would rather tough it out and trush Almighty God to help me so I can do without the help of drugs.

L. C.

Hello S.!

I'm sorry that you're in so much pain. I used to get body migraines when I had my period and then after my hysterectomy. A doctor finally showed me the "migraine diet." Try eleminating caffeine, dairy, chocolate and bananas. After two weeks, add one category back to your diet at a time. When I did that, each category gave me a body migraine!!! MSG can do it to you too. I hope this helps.

M.

I am in no way affiliated with Arbonne, but have found that their hormone balancing cream, which uses plant estrogens, is very helpful with mood and migraines. They have 2 formulas, one for pre and one for post menopausal. You rub it into certain parts of your body twice a day for about 3 out of every 4 weeks post-menopausal. Your body has just lost the main source of hormone balance, and if you had migraines related to your cycle before, it makes sense that it would get worse with your reproductive system missing. You could probably find something similar at a health food store also. Hope this helps. It helped me when I went off birth control pills 5 years ago.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.